Washington, 2003

Heavy Snow in Washington, December 12, 2003

December 12, 2003 · NWS OTX · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 12, 2:30 AM PST, 30 minutes earlier.

Area forecast discussion, Dec 12, 2:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 AM PST FRI DEC 12 2003

.SYNOPSIS...A SERIES OF PACIFIC STORMS WILL MOVE ACROSS THE INLAND
NORTHWEST OVER THE NEXT SEVERAL DAYS.

&&

.DISCUSSION...
FRIDAY THROUGH SUNDAY...AN ACTIVE WEATHER PERIOD FOR THE INLAND
NORTHWEST FOR THE NEXT FEW DAYS. A SERIES OF PACIFIC FRONTS ARE
HEADED OUR WAY...THREE OF WHICH WILL AFFECT REGIONAL WEATHER THROUGH
SUNDAY. THE FIRST OF WHICH IS STARTING TO PUSH THROUGH THE
CASCADES AT THIS TIME WITH WARM AIR ADVECTION OUT AHEAD GENERATING
WIDESPREAD LIGHT SNOW ACROSS THE AREA. SYSTEM WILL PRODUCE A
TRACE TO AN INCH OF SNOW MOST LOCATIONS WITH HIGHER TOTALS OF ONE TO
THREE INCHES OVER THE CASCADES, SELKIRK, AND PANHANDLE MOUNTAINS.
FRONTAL SYSTEM WILL MOVE THROUGH SPOKANE BY LATE MORNING AND THROUGH
NORTHERN IDAHO IN THE EARLY AFTERNOON. THE NEXT SYSTEM CRESTS THE
CASCADES THIS EVENING WITH SNOW RESTARTING OVER WENATCHEE BY MID
AFTERNOON AND RAPIDLY SPREADING EASTWARD INTO SPOKANE...ANOTHER TRACE
TO AN INCH CAN BE EXPECTED FOR THE COLUMBIA BASIN AND MOUNTAIN
VALLEYS WITH ONE TO THREE INCHES POSSIBLE IN THE MOUNTAIN. THE
REMNANTS OF THIS FRONT WILL EXIT IDAHO EARLY SATURDAY MORNING. THE
THIRD AND STRONGEST OF THE THREE WILL START SNOW FLYING BY SATURDAY
AFTERNOON AS A WELL DEFINED WARM FRONT SURGES NORTHWARD OVER THE
FORECAST REGION...COOLER LOW LEVEL AIR IN THE SOUTHERN ZONES
LIKELY MIXING OUT AND ALLOWING SNOW TO TURN TO RAIN. MODELS BRING THE
SNOW/RAIN LINE ON TOP OF SPOKANE BY AFTERNOON...DILEMMA WILL BE WILL
SNOW TURN RAIN AND COULD WE HAVE A BOUT OF FREEZING RAIN PRIOR TO
THE TRANSITION?...RIGHT NOW HAVE GONE WITH SNOW FOR SPOKANE BUT IT IS
A FINE LINE. AN EXTENSIVE MOISTURE PLUME EXTENDING WESTWARD OVER THE
PACIFIC WILL ACCOMPANY THIS SYSTEM...HOWEVER, MODELS KEEP THE BRUNT
OF THE MOISTURE SOUTH OF OUT THE AREA...THE EXCEPTION BEING THE
CENTRAL PANHANDLE MOUNTAINS WHICH SHOULD CATCH A SWATH OF IT SATURDAY
NIGHT INTO SUNDAY...SO WILL LIKELY ISSUE A WATCH FOR IDAHO ZONE 4
THIS MORNING FOR 8 TO 12 INCHES. OTHERWISE...ONLY THE POSSIBILITY OF
ADVISORY POTENTIAL EXISTS FOR THE CASCADES SHOULD THE MOISTURE
PLUME RISE FAR ENOUGH TO OVERRUN OUR SOUTHERN ZONES AND THE
POSSIBILITY OF ADVISORY SNOW CONDITIONS FOR THE SPOKANE AREA...BUT
WILL HOLD OFF UNTIL WE CAN BETTER DEFINE WHERE THE SNOW/RAIN LINE
WILL ACTUALLY WHINED UP. BY SUNDAY MORNING THE OCCLUDED FRONT WILL
FINALLY PUSH INTO MONTANA. AN UPPER LEVEL TROUGH WILL PREVAIL OVER
THE AREA SUNDAY TRIGGERING SPOTTY SNOW SHOWER ACTIVITY OVER THE
BASIN AND MORE WIDESPREAD ACTIVITY OVER THE MOUNTAINS. /JVW

SUNDAY NIGHT THROUGH THURSDAY...THE UPPER FLOW VEERS TO THE NW BY
SUNDAY NIGHT AS THE MAIN TROUGH EXITS...ALLOWING ONE LAST SHORTWAVE
TO SLIDE THROUGH. EXPECT A CHANCE OF LIGHT SNOW FROM THIS FEATURE IN
MOST LOCALES. AS THIS WAVE DEPARTS...THE RIDGING OFFSHORE BUILDS INTO
THE REGION. THIS WILL BRING A SHORT BREAK FROM THE ACTIVE WX...AS
THE RIDGE FLATTENS OUT WITH THE ARRIVAL OF A STRONG WESTERLY JET
MONDAY NIGHT INTO TUESDAY. WILL SEE ANOTHER ROUND OF UNSETTLED
WEATHER WITH GOOD ISENTROPIC LIFT AS A WARM FRONT LIFTS NORTH ACROSS
THE CWA. THIS FRONT LIFTS TO THE CANADIAN BORDER TUESDAY NIGHT AND
WEAKENS...CREATING A DRYING TREND BUT WITH INCREASING FOR INTO
WEDNESDAY. BEYOND MID WEEK...SOME TIMING DIFFERENCES NOTED BETWEEN
A MORE PROGRESSIVE GFS AND A SLOWER ECMWF. WILL TREND FOR A
COMPROMISE FOR THE LATER GRIDS BUT KEEP WX UNSETTLED THROUGH
THURSDAY. TEMPS WILL START OFF SEASONAL...BUT WARM SLIGHTLY BY MID
WEEK. /RFOX

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        035 027 036 028 033/ 90 60 50 70 40
COEUR DALENE  035 026 036 026 034/ 90 80 60 70 40
PULLMAN        037 029 037 030 037/ 60 60 50 70 40
LEWISTON       041 034 042 035 041/ 30 60 50 70 40
COLVILLE       036 026 037 025 033/ 90 60 30 70 20
SANDPOINT      034 025 034 025 035/ 90 90 60 70 30
WALLACE        034 023 033 028 035/ 90 90 80 70 70
MOSES LAKE     038 032 040 032 037/ 30 40 40 40 20
WENATCHEE      038 032 032 032 036/ 20 50 50 40 20
OMAK           036 029 033 029 033/ 50 50 50 70 30
&&

.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WATCH ID ZONE 4 SAT AFTERNOON THROUGH SUN AM...
WA...NONE.

&&
Hazardous weather outlook, Dec 11, 5:56 AM PST, 21 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
556 AM PST THU DEC 11 2003

IDZ001-004-WAZ037-042-121330-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-NORTHEAST MOUNTAINS-
EAST SLOPES NORTHERN CASCADES-
556 AM PST THU DEC 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

A PACIFIC STORM SYSTEM WILL MOVE OVER THE AREA SATURDAY AND SUNDAY.
HEAVY SNOWFALL OVER SOME PORTIONS OF EASTERN WASHINGTON AND
NORTHERN IDAHO MAY BE THE RESULT...BUT EXACTLY WHERE THE SNOW
LEVELS WILL BE IS STILL UNCERTAIN AT THIS TIME.

IDZ002-003-026-027-WAZ031>036-038-041-043-044-121330-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
556 AM PST THU DEC 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Stevens/Pend Oreille/X N Spokane

When
December 12, 3:00 AM PST to 4:00 PM PST
Where
Stevens/Pend Oreille/X N Spokane forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

During the early morning through the afternoon of December 12th a stormed dropped 8 inches of snow on Chewelah Mountain.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330607.